ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences
Drug-induced polyneuropathy
Print
Other Resources UpToDate PubMed

Drug-induced polyneuropathy

Print Images (1)
Contributors: Amirah Khan MD, Jamie Adams MD, Richard L. Barbano MD, PhD
Other Resources UpToDate PubMed

Synopsis

Drug-induced polyneuropathy is damage of multiple peripheral nerves, in a relatively symmetric fashion, due to various drugs. There can be many different mechanisms of injury, including direct neurotoxicity resulting in axonal degeneration, disruption of mitochondrial function, drug-induced vitamin deficiency, or peripheral nerve vasculitis. Sensory, motor, or autonomic nerves may be affected. Some of the drugs associated with this condition include certain chemotherapeutic agents, antibiotics, and antiretrovirals.

Symptoms depend on the type of nerve fibers affected. Affected individuals may have paresthesias, numbness, burning pain, balance problems, abnormal pseudomotor function, orthostasis, or weakness. Symptoms can develop acutely or gradually, and prognosis varies. A dose-response relationship, temporal relationship of onset of symptoms and drug exposure, improvement of symptoms after drug cessation, and exclusion of other causes should raise suspicion for this condition.

Codes

ICD10CM:
G62.0 – Drug-induced polyneuropathy

SNOMEDCT:
7339009 – Polyneuropathy due to drug

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 07/30/2019
Last Updated: 07/30/2019
Copyright © 2019 VisualDx®. All rights reserved.
Drug-induced polyneuropathy
Print 1 Images
Drug-induced polyneuropathy : Antibiotic, Antiretroviral, Paresthesias, Hyporeflexia, Loss of sensation
Copyright © 2019 VisualDx®. All rights reserved.